Calls to US poison centers about herbal supplement kratom have increased significantly over the past few years, a new study has been found.
According to the study, calls to US poison centers about kratom exposure increased by more than 50 times, from 13 calls in 2011 to 682 calls in 2017. In general, there are over 1,800 calls related to kratom exposure during the seven years of study.
Kratom, or Mitragyna speciosa is a plant growing in Thailand, Malaysia, Indonesia and Papua New Guinea, according to the US Food and Drug Administration (FDA). In recent years, it has gained national attention to its growing use as an herbal supplement, which is reported by people to take illness, anxiety or depression, as well as symptoms of opioid withdrawal.
But health officials expressed concern about ingredients ̵
In more than half of the cases identified in the study, the exposed person in kratom has suffered moderate or severe health effects, including seizures, respiratory distress, coma, kidney failure and cardiac arrest. Eleven patients die, and most of these deaths occur in patients using kratom with at least one drug.
The findings suggest that, just because kratom is currently being classified as an FDA herbal supplement does not mean it is safe, co-author Henry Spiller, director of the Central Ohio Poison Center at Nationwide Children & 39; s Hospital in Columbus, Ohio, in a statement. "Individuals who choose to use kratom need to know the potential danger," says Spiller, with the possible risks of using kratom in other drugs.
The study was published today (February 21) in the journal Clinical Toxicology.
In the study, researchers studied information from the National Poison Data System, which contained data about calls to US poison control centers.
Even though the study includes data since 2011, 65 percent of the 1,800 call-tested assessments have been received in the last two years of study, in 2016 and 2017.
The majority of cases (71 percent) are among men, and almost all patients are over 20 years of age.
About one-third of the cases are required to enter a health care facility. The most common health effects are agitation / irritability, rapid heart rate, nausea, sleep / conversation, vomiting, confusion and high blood pressure. Nearly 10 per cent of patients experience life-threatening or unaffected effects.
People who take another drug with a kratom are more than twice likely to have a serious medical outcome as those taken by kratom itself, researchers found. Of the 11 people who have died, nine have reportedly taken another drug with kratom, including alcohol, diphenhydramine (an allergy medication), benzodiazepine (anti-anxiety medication), fentanyl and cocaine.
2.5 percent of calls are related to kratom exposure to children under 12, and in these, most children are younger than 2 years old. Seven of the calls reported cases to newborns, five of them experiencing withdrawal symptoms due to exposure to the womb. "As doctors, we need to teach pregnant women the dangers of using kratom during pregnancy and while breastfeeding," says Spiller.
Researchers also called on the FDA to increase the regulation of kratom. "At a minimum, kratom products should be free of potentially harmful contaminants, providing a uniform strength of active ingredients, and with appropriate labels," researchers wrote on their paper. "Increased regulation of kratom products will help guarantee the quality and safety of the product."
Originally published in Live Science .